Iowa, 2011Flash Flood in Iowa, June 25, 2011
June 25, 2011 · NWS OAX · 1 event in 1 county or zone
Thunderstorms developed in central Nebraska on the nose of a low level jet that fed unstable air into eastern Nebraska. These thunderstorms tracked east across east central Nebraska during the late night hours of June 25th and produced a narrow band of 2 to 3 inch rainfall from near David City through Omaha and Council Bluffs.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms developed in central Nebraska on the nose of a low level jet that fed unstable air into eastern Nebraska. These thunderstorms tracked east across east central Nebraska during the late night hours of June 25th and produced a narrow band of 2 to 3 inch rainfall from near David City through Omaha and Council Bluffs. The rain fell in a several hour period and produced isolated flash flooding, mainly in the Omaha and Council Bluffs area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Jun 25, 2:20 AM CST, 3 hours 28 minutes earlier.
Area forecast discussion, Jun 25, 2:20 AM CST, 3 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
320 AM CDT SAT JUN 25 2011
.DISCUSSION...
SOMEWHAT COMPLEX ONGOING CONVECTIVE SCENARIO THIS MORNING WITH A
COUPLE AREAS OF FOCUS. THE INITIAL MCS THAT DEVELOPED OVER NORTH
CENTRAL NEBRASKA DID PUSH THROUGH NORTHEAST NEBRASKA AROUND
MIDNIGHT...BUT HAD WEAKENED CONSIDERABLY EARLY THIS MORNING.
MEANWHILE...CONVECTION STRENGTHENED CONSIDERABLY ALONG INTERSTATE
80 AS THE NOSE OF THE LOW LEVEL JET FINALLY MAXIMIZED...RESULTING
IN FAIRLY STRONG THUNDERSTORMS PUSHING EASTWARD...WITH A COUPLE
LARGER HAIL REPORTS ACROSS SOUTH CENTRAL NEBRASKA. THIS ENTIRE
CLUSTER WILL CONTINUE TO PUSH EASTWARD THIS MORNING ALONG
I80...AND MAY BLOCK MOISTURE TRANSPORT FURTHER NORTH INTO
NORTHEAST NEBRASKA...ALTHOUGH SCATTERED SHOWERS WILL STILL BE
POSSIBLE THERE. BASED ON LOW LEVEL JET PROGS...SLIGHTLY LOWER
CHANCES MAY EXIST ALONG THE KS/NE BORDER REGION AS THE AREA OF
BEST CONVERGENCE SETS UP JUST NORTH. FOR THIS AFTERNOON...THE BACK
EDGE OF THAT MCS COULD STILL BE ACROSS EASTERN NEBRASKA AND
WESTERN IOWA...MEANWHILE...ANOTHER VERY SUBTLE WAVE WITH SCATTERED
CONVECTION COULD BE MOVING OUT OF SOUTH DAKOTA INTO NORTHEAST
NEBRASKA THIS AFTERNOON AS WELL...WHICH COULD LINGER THROUGH THE
EARLY EVENING. DUE TO CLOUDS AND RAIN...OPTED FOR SLIGHTLY COOLER
TEMPS TODAY.
FEEL THAT MOST OF THE AREA WILL BY DRY AFTER MIDNIGHT...AND
ATTENTION SHIFTS TO POSSIBLE DEVELOPING STRATUS AND AREAS FOG BY
DAYBREAK. VERY MOIST BOUNDARY LAYER SETS UP WITH A VERY LOW
TEMP/DEWPOINT SPREAD THROUGH THE NIGHT. ALL MODEL SUITES ARE
SUGGESTING THIS...THUS UPPED THE CLOUD FORECAST AND ADDED FOG TO
THE GRIDS. DID NOT MENTION DENSE FOG JUST YET GIVEN WINDS ARE NOT
FORECAST TO COMPLETELY DECOUPLE AS WITH A TYPICAL AREA OF HIGH
PRESSURE AND CLEAR SKIES OVERHEAD. LINGERED STRATUS AND FOG INTO
EARLY SUNDAY MORNING.
NEXT ADVANCING WAVE IS FORECAST TO PUSH A FAIRLY STRONG COOL FRONT
INTO THE AREA SUNDAY NIGHT. THIS WILL ALLOW ANOTHER MCS TO DEVELOP
AND AFFECT AREAS ESPECIALLY NORTH OF INTERSTATE 80...THUS HAVE
INCREASED POPS INTO THE LIKELY CATEGORY. COULD ALSO SEE ISOLATED
THUNDERSTORMS NORTH OF THE STALLED FRONT ACROSS SOUTHEAST NEBRASKA
SUNDAY AFTERNOON TOO.
BY MONDAY...THE MODELS ARE A LITTLE DIFFERENT WITH THE TIMING OF
THE FRONT...BUT TRIED TO FORECAST A COMPROMISE...WHICH WOULD STILL
SUGGEST A CHANCE OF SHOWERS AND THUNDERSTORMS MOVING THROUGH...BUT
ENDING FROM NORTHWEST TO SOUTHEAST...WITH GUSTY NORTHWESTERLY
WINDS COMING IN BEHIND AND CLEARING SKIES.
BRIEF BREAK ON TUESDAY...BUT DID INCREASE POPS FOR TUESDAY NIGHT
AS WARM AIR ADVECTION COULD TRIGGER ADDITIONAL STORMS.
&&
.AVIATION...
TAF SITES KOFK/KOMA/KLNK
06Z TAFS
POTENT LITTLE UPPER DISTURBANCE OVER THE CNTRL PLAINS THIS
MORNING KICKING OFF SCATTERED TSRA MOVING THRU ERN NEB AROUND 25KT.
AT THIS POINT APPEARS THAT KOMA/KLNK AT RISK TO SEE EARLY MORNING
CONVECTION WITH ACTIVITY PUSHING INTO BOTH TERMINALS AROUND 09Z WITH
MVFR CONDITIONS PREVAILING. EXPECT TSRA ACTIVITY WILL THEN EXIT
KOMA/KLNK BTWN 12Z-13Z. MEANWHILE AT KOFK...CONDITIONS WILL DROP
FROM VFR TO MVFR THRU 13Z THIS MORNING WITH OCCASIONAL -SHRA. AFT
13Z MVFR CIGS EXPECTED AT ALL SITES THRU 18Z...THEN IMPROVEMENT
TO VFR THE REST OF THE FCST PD.
DEE
&&
.HYDROLOGY...
THE MBRFC RELEASED A NEW SET OF LONG RANGE CREST FORECASTS FOR THE
MISSOURI RIVER BASED ON 160 KCFS RELEASE OUT OF GAVINS POINT. IN
GENERAL...THE BROAD RANGES STILL SEEM ON TRACK. NO ADDITIONAL
INFORMATION REGARDING LEVEES ACROSS THE REGION. THE STAGE AT
BROWNVILLE APPEARS TO BE LEVELING OUT...THUS EQUALIZING THE
SIGNIFICANT DROP DUE TO THE L550 BREECH THAT OCCURRED THURSDAY
EVENING.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&
DEWALD
Hazardous weather outlook, Jun 25, 5:20 AM CST, 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
620 AM CDT SAT JUN 25 2011
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-260130-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
620 AM CDT SAT JUN 25 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS WILL CONTINUE THIS MORNING SOUTH OF A LINE FROM
COLUMBUS TO ONAWA IOWA. GUSTY WINDS...SMALL HAIL AND VERY HEAVY
RAINS CAN BE EXPECTED. FLASH FLOODING COULD OCCUR EARLY THIS
MORNING IN A NARROW AREA FROM WAHOO NEBRASKA EASTWARD THROUGH THE
OMAHA AND COUNCIL BLUFFS METRO AREA AS WELL. ADDITIONAL THUNDERSTORMS
COULD DEVELOP THIS AFTERNOON AND EARLY EVENING. SOME OF THE STORMS
COULD BE STRONG WITH A SLIGHT RISK OF SEVERE STORMS IN SOUTHWEST
IOWA AND SOUTHEAST NEBRASKA.
MODERATE TO MAJOR FLOODING WILL CONTINUE ALONG THE MISSOURI
RIVER.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
MORE THUNDERSTORMS ARE EXPECTED TO MOVE INTO THE AREA SUNDAY NIGHT
AND THEN MOVE THROUGH THE AREA ON MONDAY AS A COLD FRONT SWEEPS
ACROSS THE PLAINS. SEVERE STORMS WILL BE POSSIBLE DURING THIS
TIME.
MODERATE TO MAJOR FLOODING WILL CONTINUE ALONG THE MISSOURI RIVER
THROUGH THE REMAINDER OF THE SUMMER.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL PROBABLY NOT BE REQUIRED TODAY.
In the hours before
Special weather statement, Jun 25, 4:38 AM CST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
538 AM CDT SAT JUN 25 2011
IAZ079-080-090-091-251145-
FREMONT IA-MILLS IA-MONTGOMERY IA-PAGE IA-
538 AM CDT SAT JUN 25 2011
...SPECIAL WEATHER STATEMENT FOR FREMONT...MILLS...MONTGOMERY AND
PAGE COUNTIES UNTIL 645 AM CDT...
AT 536 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 8 MILES SOUTHEAST OF PACIFIC JUNCTION...OR 28
MILES SOUTHEAST OF OMAHA...MOVING EAST AT 30 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 45 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
RIVERTON...
GLENWOOD...
FARRAGUT...
MALVERN...
SHENANDOAH...
COIN...
EMERSON...
ESSEX...
RED OAK...
CLARINDA...
STANTON...
VILLISCA...
TABOR...
RANDOLPH...
SILVER CITY...
NORTHBORO...
IMOGENE...
HASTINGS...
PIERCE RECREATION AREA...
COLLEGE SPRINGS...
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
DEWALD
Local storm report, Jun 25, 4:57 AM CST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
557 AM CDT SAT JUN 25 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0556 AM FLASH FLOOD 4 E OMAHA 41.26N 95.93W
06/25/2011 DOUGLAS NE LAW ENFORCEMENT
2 FEET OF WATER ON NICHOLAS STREET BETWEEN 11TH AND 14TH
STREETS IN DOWNTOWN OMAHA.
&&
VDEWALDLocal storm report, Jun 25, 5:33 AM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
633 AM CDT SAT JUN 25 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 AM HEAVY RAIN 3 NW WESTON 41.22N 96.78W
06/25/2011 E1.92 INCH SAUNDERS NE CO-OP OBSERVER
&&
VDEWALDLocal storm report, Jun 25, 5:34 AM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
634 AM CDT SAT JUN 25 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0634 AM HEAVY RAIN RALSTON 41.20N 96.04W
06/25/2011 M3.01 INCH DOUGLAS NE UNKNOWN
FROM AN AUTOMATED ALERT GAGE.
&&
VDEWALDLocal storm report, Jun 25, 5:35 AM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
635 AM CDT SAT JUN 25 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 AM HEAVY RAIN 3 NW WESTON 41.22N 96.78W
06/25/2011 M1.92 INCH SAUNDERS NE CO-OP OBSERVER
&&
VDEWALDSpecial weather statement, Jun 25, 5:39 AM CST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
639 AM CDT SAT JUN 25 2011
NEZ078-088>090-092-251230-
GAGE NE-JEFFERSON NE-JOHNSON NE-PAWNEE NE-SALINE NE-
639 AM CDT SAT JUN 25 2011
...SPECIAL WEATHER STATEMENT FOR SOUTHEASTERN SALINE...PAWNEE...
JOHNSON...JEFFERSON AND GAGE COUNTIES UNTIL 730 AM CDT...
AT 633 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM CORTLAND TO PLYMOUTH
TO MAHASKA...AND MOVING EAST AT 60 MPH.
WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
BEATRICE...
PICKRELL...
DILLER...
STERLING...
ODELL...
BLUE SPRINGS...
WYMORE...
COOK...
TECUMSEH...
TABLE ROCK...
PAWNEE CITY...
HARBINE...
ROCK CREEK STATION STATE HISTORICAL PARK...
ENDICOTT...
STEELE CITY...
ADAMS...
FILLEY...
ROCKFORD STATE RECREATION AREA...
CRAB ORCHARD...
VIRGINIA...
VERY HEAVY RAIN IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A
FLOODED ROADWAY.
DEWALD
Flash Flood, Pottawattamie
- When
- June 25, 5:48 AM CST to 7:48 AM CST
- Where
- Pottawattamie County, 1.48 mi NNW of Lake Manawa to 0.77 mi NE of Council Bluffs
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 41.240, -95.860
Torrential rain caused relatively brief flash flooding of numerous streets in the Council Bluffs area.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in North Dakota, June 25, 2011$340,000 · 1.75 in hail · 33 events
- Hail and Damaging Winds in South Dakota, June 25, 2011$250,000 · 1.75 in hail · 14 events
- Flooding in Iowa, June 25 to 30, 2011$245,000 · 8 events
- Flash Flood in North Dakota, June 25, 2011$300,000 · 1 event
- Flash Flooding and Flooding in Illinois, June 25 to 26, 2011$95,000 · 1 in hail · 23 events
- Flood in Wyoming, June 25 to 26, 2011$167,000 · 1 event
- Flooding in Indiana, June 25 to 30, 2011$120,000 · 4 events
- Lightning Strike and Heavy Rain in Illinois, June 25 to 26, 20112 injured · $50,000 · 6 events
- Flash Flooding in Iowa, June 25, 2011$90,000 · 5 events
- Flash Flooding and Hail in Missouri, June 25 to 26, 20111.75 in hail · 22 events
- Tornadoes and Hail in Nebraska, June 25, 2011EF0 · 11 events
- Flash Flooding and Hail in Illinois, June 25 to 26, 20112 in hail · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 305645.